Acne treatment

Discussion in 'DoDMERB' started by RaptorDad2013, Jan 4, 2008.

  1. RaptorDad2013

    RaptorDad2013 Member

    Joined:
    Apr 13, 2007
    Messages:
    141
    Likes Received:
    0
    (I tried searching past posts but didn't find the specific information on this question.) My son is a HS junior and starting the process with applications to academy summer seminars. Son has acne and Dr. is thinking about starting the treatment that may lead to an acutane prescription in a few months -- which could be the summer between his junior/senior year, and right in the middle of the application process in advance of next fall's admissions boards starting to look at application packets. It seems I recall that acutane treatment for acne is a DQ but there is a time limit -- 6 months maybe? -- after which the DQ is removed or waived. As an applicant for Class of 2013 he is 18 months out (now) from his beginning of summer (2009) BCT/beast/plebe summer etc.

    Should he forego the accutane, or go ahead knowing he may get a DQ but also knowing the 6 months will be ended before he reports (assuming all else goes well) June 2009? Thanks for your input and what you do for all the applicants!
     
  2. Altaica103

    Altaica103 Prospective

    Joined:
    Dec 30, 2007
    Messages:
    64
    Likes Received:
    0
    I can not say with confedence but it seems to me.... that it is only a DQ if he is the medication at the time of the exam. Additionally, acne IS a DQ PERIOD. I (as some who is going to apply for the class of '13) would rather take a RISK at being DQ for the meds and seek a wavier than to be DQ for the acne and try to get a wavier. Additionally, he can be taken off the Medication (even if its earlier than his doctor might like) to accomedate the exam, scaring from the acne can not be helped.
     
  3. sealion

    sealion Member

    Joined:
    Jun 9, 2006
    Messages:
    227
    Likes Received:
    0
    accutane

    Hi RaptorDad,

    Offering my very humble two cents regarding Accutane -

    If I had a child with moderate to severe cystic/scarring acne I would trust my physician's recommendation and start the treatment ASAP. Your son will be closely monitored and he very likely will be rid of his acne for good.

    It appears from the thread titled Accutane (that I accidently bumped) that Accutane is waiverable 8 weeks after termination. It also appears to be routinely waived.

    Good luck to you and your son.

    I remember from studying long term uses of antibiotics (often required for treatment of disfiguring acne) that extended use can lead to aplastic anemia and damage to the 8th cranial nerve - which affects hearing.

    KP2001 probably has more current knowledge regarding long term uses of antibiotics or you can ask your dermatologist.

    I only chimed in here because I feel so dreadfully awful for teens and young adults w/ scarring acne. I have several adult friends who used Accutane (one is a physician) and I have only heard good things.

    For what it's worth.
     
    Last edited: Jan 4, 2008
  4. RetNavyHM

    RetNavyHM USN (RET)

    Joined:
    Jun 15, 2006
    Messages:
    1,273
    Likes Received:
    2
    Current accutane use is a disqualification while taking the medication and for 8 weeks after the last dose. Once those 8 weeks are up, and all the lab resutls are normal, DoDMERB can remove the disqualification. You are so early in the process I would have your son speak with the physician and let him/her know the concerns, what your son is looking to apply for, and how accutane use will affect his medical status.

    The earlier he could start the accutane regimen the better off it would be from a DoDMERB standpoint. Again, this is something that needs to be discussed with the physician. As Altaica103 states, severe acne can be a disqualification as well, and accutane does have a good track record on clearing up acne.

    If you have any other questions please feel free to ask away.
     
  5. RaptorDad2013

    RaptorDad2013 Member

    Joined:
    Apr 13, 2007
    Messages:
    141
    Likes Received:
    0
    Thanks...

    Thanks to all of you -- and, I think my search may have shown more results if I spelled "accutane" correctly -- sorry!

    Son's doc is also his AME so is aware of his academy goals. I appreciate the affirmation and did not realize that, if his acne got more severe (it is moderate now) the acne itself could be a DQ -- and knowledge of the long-term anti-biotic use side-effects is a bonus -- as you know, that's actually the first step in the treatment, before the accutane.
     

Share This Page